the medication duloxetine that is.
This is my first response on drugs.com. I have chronic pain. I promise to answer to the best of my ability.
Duloxetine (Cymbalta) is primarily an anti-depressant. It is a Seratonin-Norepinephrine Reuptake Inhibitor,SNRI, prescribed for Major Depression and Generalized Anxiety Disorder.
It is one of those drugs that have been proven to be helpful in another classification... this one being neuropathic pain as in fibromyalgia, diabetic or chemo-induced neuropathy. You may have heard the term "off-label" which describes this added benefit. A drug that's being used for one condition but after observation is found to help another is off-label. Cymbalta has been proven for its effectiveness in treating neuropathic type pain. From reading, it seems the side effect is more of weight loss. The anti-depressants usually have gain or loss so it's worth asking your doctor. Sudden added weight can compound someone's emotional problems if they are already depressed or increase pain if added weight puts more stress on the body.
The analgesic effects and uses are still being investigated but studies have shown that there is a positive effect. NEUROPATHIC PAIN !
There are stronger Meds available but it's a good guideline to start "low and slow" instead of coming on with stronger pills especially in a chronic illness where the person may be on for awhile.
IMHO... Sometimes decreasing the depression factor allows the person to cope better because they are not becoming fixated on the pain and feels brighter.
Remember this is a med that affects moods so discontinuing it needs Doctor supervision. I need to mention that sometimes these psych Meds can have an opposite effect so be aware if you suddenly are feeling depressed you should notify your doctor.
Another benefit,if I remember correctly, the pain relief should be noticed within a few weeks of starting treatment.
As an anti-depressant it may take months to get to an effective level.
All drugs have side effects, if you don't get a good response then I'd have a talk with my doc about trying something else.
I hope this helps explain and best of luck to you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Mar 2017 • 3 answers
Posted 11 Apr 2017 • 2 answers
Posted 17 Oct 2017 • 2 answers
Posted 19 Dec 2017 • 2 answers
Posted 15 days ago • 3 answers